Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 46, NWS Sioux Falls, SD

April 28, 2022Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 28, 2022, 8:46 PM CDT for Yankton County, South Dakota. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2022, 8:46 PM CDT (01:46 UTC)
Expired
Apr 28, 2022, 9:30 PM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 88 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 8:50 PM CDTHAIL 0.885 Nne Yankton, SDDELAYED REPORT WITH SOCIAL MEDIA EVIDENCE.
Apr 28, 8:55 PM CDTHAIL 0.882 Wnw Mission Hill, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
349 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WUUS53 KFSD 290146
SVRFSD
SDC135-290230-
/O.NEW.KFSD.SV.W.0046.220429T0146Z-220429T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
846 PM CDT Thu Apr 28 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Yankton County in southeastern South Dakota...

* Until 930 PM CDT.

* At 846 PM CDT, a severe thunderstorm was located near Mission Hill,
  or near Yankton, and is nearly stationary.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Volin around 905 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

&&

LAT...LON 4286 9729 4291 9745 4302 9736 4296 9718
      4288 9721
TIME...MOT...LOC 0146Z 178DEG 4KT 4294 9734 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dux
3 follow-up statements
098 
WWUS53 KFSD 290156
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
856 PM CDT Thu Apr 28 2022

SDC135-290230-
/O.CON.KFSD.SV.W.0046.000000T0000Z-220429T0230Z/
Yankton SD-
856 PM CDT Thu Apr 28 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN YANKTON COUNTY...

At 856 PM CDT, a severe thunderstorm was located near Mission Hill,
or near Yankton, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Yankton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4286 9729 4291 9745 4301 9737 4296 9720
      4289 9723
TIME...MOT...LOC 0156Z 180DEG 1KT 4294 9734 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dux
497 
WWUS53 KFSD 290213
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
913 PM CDT Thu Apr 28 2022

SDC135-290230-
/O.CON.KFSD.SV.W.0046.000000T0000Z-220429T0230Z/
Yankton SD-
913 PM CDT Thu Apr 28 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTH CENTRAL YANKTON COUNTY...

At 912 PM CDT, a severe thunderstorm was located near Yankton, moving
south at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail. At 855 pm CDT, 
         Nickel size hail was reported west of Mission Hill. 

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Yankton and Mission Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4286 9729 4291 9745 4298 9739 4297 9731
      4291 9727
TIME...MOT...LOC 0212Z 001DEG 5KT 4293 9737 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dux
258 
WWUS53 KFSD 290222
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
922 PM CDT Thu Apr 28 2022

SDC135-290231-
/O.EXP.KFSD.SV.W.0046.000000T0000Z-220429T0230Z/
Yankton SD-
922 PM CDT Thu Apr 28 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL YANKTON COUNTY
WILL EXPIRE AT 930 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

To report severe weather both currently or in the past, contact your 
nearest law enforcement agency. They will relay your report to the 
National Weather Service Sioux Falls.

LAT...LON 4286 9729 4291 9745 4298 9739 4297 9731
      4291 9727
TIME...MOT...LOC 0221Z 178DEG 4KT 4294 9737 

$$

Dux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:25 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 28, 6:25 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
625 PM CDT Thu Apr 28 2022

.SHORT TERM...(This Evening through Friday Night)
Issued at 421 PM CDT Thu Apr 28 2022

Early afternoon satellite imagery shows low/mid level stratus moving
from southeast to northwest, with upper level cirrus streaming
overhead from west to east. Radar is showing scattered showers and
thunderstorms, with most activity occurring north of the I-90
corridor. Have gotten a report of half-dollar sized hail near
Windom, likely due to the low freezing levels, which has now
prompted a severe thunderstorm warning for Jackson County, MN.
Models only show a couple hundred Joules of CAPE available, though
lapse are fairly decent, with the effective shear layer roughly 35
to 40 knots giving the storm enough shear to keep itself organized.
Though this is occurring well north of the warm front, this activity
could remain on going or even back-build a touch given the weak flow
at the mid-levels, but will eventually peel off to our northeast.

Very subtle shortwave under southwesterly flow in the mid-level
could potentially lead to more showers and thunderstorms later this
afternoon into the evening hours, though due to the weak forcing
confidence is not high in this occurring. As a digging trough moves
over the Rockies from the west coast, more favorable conditions
begin to set up across the region. By Friday morning, lee
cyclogenesis will spawn a Colorado low on the eastern slopes, which
will be moving across the central plains throughout the day. Aloft,
frontogenesis ahead of the mid-level low will likely lead to one or
two round or showers and thunderstorms for areas west of I-29
throughout the morning hours. With roughly 500 J/KG of CAPE and deep
layer shear values around 25 knots available, these morning storms
are not expected to be severe, but will instead be the first round
of much-needed rainfall across central South Dakota.

By the afternoon hours, will likely see a lull across eastern
portions of the region (east of I-29) before another round of non-
severe showers and thunderstorms will be likely moving from
southwest to northeast. The thunderstorms to watch for will be the
ones forming across central Nebraska during the late afternoon hours
near the deepening surface low or along the occluded front, as 1000-
2000 J/KG of CAPE will be available along with steep mid-level lapse
rates around 7-8 deg C/km. Though not great, deep layer shear of 30
knots should be enough to allow the storms to remain at least
somewhat organized before growing upscale into bowing line segments
as they move towards the area. Large hail and strong winds remain
the main threats, with the threat trending towards hail as the
boundary layer stabilizes and the storms become elevated.

Due to the close proximity to the surface low, stronger winds return
to the region throughout the afternoon hours, with gusts likely up
to 35 mph. As for temperatures, despite the cloud coverage, surface
warm air advection will keep our afternoon highs in the upper 50s to
lower 60s. Expect scattered showers and thunderstorms to continue
into the overnight hours as the main upper level wave starts to
traverse the region and the surface low lifts up towards the
region.

.LONG TERM...(Saturday through Thursday)
Issued at 421 PM CDT Thu Apr 28 2022

After sunrise on Saturday, majority of the ensemble consensus keeps
the center of the low pressure in the near vicinity of the SD/NE/IA
border. As has been the trend, the EC and NAM continue to favor the
slightly further north trend with the center of the low, while the
GFS and RAP keep it slightly further south. Given the model
consensus of climatologically high PWAT's across the region,
moderate to periods of heavier rainfall remain expected. While all
the solutions point towards the periods of showers and thunderstorms
continuing throughout the day as the surface low tracks eastwards,
the location of the deformation band(s) on the backside of the low
will determine where the heaviest rainfall will fall across the
region. The north to south oriented band will be occurring across
central South Dakota, looking most likely along our western fringes
from Winner to east of Pierre. However, a westwards shift, or even a
second deformation band west of the initial one towards I-29, is not
out of the question. Throughout the afternoon hours, the initial
deformation band in the TROWAL region should decrease, with a newer
deformation band forming along the mid-level frontogenesis
continuing to focus the moderate/heavier rainfall towards the I-29
corridor and into SW MN. All of this to say, rainfall amounts over
an inch are likely across the region, possibly in excess of 2 inches
for areas west of the James, with potential for these higher amounts
spreading eastwards towards the I-29 corridor.

Also of note, strong winds are expected to develop on the western
fringes of the surface low as it strengthens throughout the day on
Saturday. Strongest winds are anticipated for areas west of I-29,
where sustained winds over 30 mph are likely and gusts up to 55 mph
will be possible. There is potential for areas in/near Gregory
county to see wind gusts in excess of 60 mph given strong mid level
flow, which has prompted high wind watches to our south and west,
but with Gregory county on the eastern fringes of where this looks
possible have forgone the high wind watch at this time.

The upper level trough begins to lift by Saturday evening, causing
the surface low to weaken as it moves east-northeastwards into MN
and WI. Cooler air isn't brought into the region until late Sunday,
so afternoon highs will still likely be in the upper 40s and lower
50s. The coldest air arrives Sunday evening, and will lead to
overnight lows into the lower to mid 30s.

Upper level flow remains active into next week, with another weak
trough moving towards the region spawning another Colorado low on
Monday morning. Rain chances look to reach the SD/NE/IA border by
Monday afternoon/evening, though the best instability will likely
remain well off to our south, keeping severe weather at bay. Model
consensus begins to drift after that, though the upper level flow
looks to remain active.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 621 PM CDT Thu Apr 28 2022

Two areas of convection in the area this evening. One over SW
Minnesota being forced by low-lvl convergence will slowly slide
northeast this evening. A second area driven mostly by heating of
the day will gradually diminish or form a cool pool and drop
southeast.

The biggest concerns into Friday morning will be redevelopment of
MVFR to IFR stratus. A bit concerned about models again
overestimating the development of stratus. For now, will raise
ceilings from what model consensus indicates.

Convection will move in from central SD around mid-day, gradually
reaching the I-29 corridor by mid-late afternoon. Visibility
restrictions are likely in convection.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...APT
LONG TERM...APT
AVIATION...Dux
Hazardous weather outlook, Apr 28, 4:39 AM CDT, 16 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
439 AM CDT Thu Apr 28 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-290945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
439 AM CDT Thu Apr 28 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and storms expected today. An isolated strong to
severe storm is possible across along the Missouri River into
northeastern Nebraska this afternoon and evening. Brief heavy rain is
possible in thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Shower and storm chances continue Friday into early Sunday. Isolated
strong to severe storms are possible south of Interstate 90,
although confidence in potential is low. Brief heavy rain is possible
in thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 28, 4:51 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             5 NNE COLMAN            44.05N 96.79W
04/28/2022  E1.25 INCH       MOODY              SD   PUBLIC

&&

IG
Local storm report, Apr 28, 5:15 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             5 N COLMAN              44.05N 96.83W
04/28/2022  E1.50 INCH       MOODY              SD   TRAINED SPOTTER

&&

IG
Local storm report, Apr 28, 5:35 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
535 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 N LAKEFIELD           43.73N 95.18W
04/28/2022  E1.00 INCH       JACKSON            MN   PUBLIC

            DELAYED REPORT. PUBLIC REPORTS NICKEL AND
            QUARTER SIZED HAIL, DID SOME MINOR DAMAGE TO
            ROOF SHINGLES.

&&

AT
Local storm report, Apr 28, 6:20 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
620 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             BUSHNELL                44.33N 96.64W
04/28/2022  E1.00 INCH       BROOKINGS          SD   TRAINED SPOTTER

&&

IG
Local storm report, Apr 28, 7:31 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
731 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             BALATON                 44.24N 95.88W
04/28/2022  E0.75 INCH       LYON               MN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

AT
Local storm report, Apr 28, 8:45 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             4 SW UTICA              42.94N 97.55W
04/28/2022  E1.00 INCH       YANKTON            SD   TRAINED SPOTTER

&&

IG

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:11 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton34 min
Apr 29, 4:16 AM CDTHigh Wind WarningFSDGregory42 hr
Apr 29, 4:16 AM CDTWind AdvisoryFSDAurora, Beadle, Bon Homme, Brule, Charles Mix, Clay and 9 more42 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.